In mathematics, the Thue–Siegel–Roth theorem, also known simply as Roth's theorem, is a fundamental result in diophantine approximation to algebraic numbers. It is of a qualitative type, stating that a given algebraic number may not have too many rational number approximations, that are 'very good'. Over half a century, the meaning of very good here was refined by a number of mathematicians, starting with Joseph Liouville in 1844 and continuing with work of Axel Thue (1909), Carl Ludwig Siegel (1921), Freeman Dyson (1947), and Klaus Roth (1955).
can have only finitely many solutions in coprime integers and , as was conjectured by Siegel. Therefore any irrational algebraic α satisfies
with a positive number depending only on and .
The first result in this direction is Liouville's theorem on approximation of algebraic numbers, which gives an approximation exponent of d for an algebraic number α of degree d ≥ 2. This is already enough to demonstrate the existence of transcendental numbers. Thue realised that an exponent less than d would have applications to the solution of Diophantine equations and in Thue's theorem from 1909 established an exponent . Siegel's theorem improves this to an exponent about 2√d, and Dyson's theorem of 1947 has exponent about √(2d).
Roth's result with exponent 2 is in some sense the best possible, because this statement would fail on setting ε = 0: by Dirichlet's theorem on diophantine approximation there are infinitely many solutions in this case. However, there is a stronger conjecture of Serge Lang that
can have only finitely many solutions in integers p and q. If one lets α run over the whole of the set of real numbers, not just the algebraic reals, then both Roth's conclusion and Lang's hold for almost all α. So both the theorem and the conjecture assert that a certain countable set misses a certain set of measure zero.
The theorem is not currently effective: that is, there is no bound known on the possible values of p,q given α. Davenport & Roth (1955) showed that Roth's techniques could be used to give an effective bound for the number of p/q satisfying the inequality, using a "gap" principle. The fact that we do not actually know C(ε) means that the project of solving the equation, or bounding the size of the solutions, is out of reach.
The proof technique was the construction of an auxiliary function in several variables, leading to a contradiction in the presence of too many good approximations. By its nature, it was ineffective (see effective results in number theory); this is of particular interest since a major application of this type of result is to bound the number of solutions of some diophantine equations.
LeVeque generalized the result by showing that a similar bound holds when the approximating numbers are taken from a fixed algebraic number field. Define the height H(ξ) of an algebraic number ξ to be the maximum of the absolute values of the coefficients of its minimal polynomial. Fix κ>2. For a given algebraic number α and algebraic number field K, the equation
has only finitely many solutions in elements ξ of K.
- It is also closely related to the Manin–Mumford conjecture.
- Hindry, Marc; Silverman, Joseph H. (2000). Diophantine Geometry: An Introduction. Graduate Texts in Mathematics 201. pp. 344–345. ISBN 0-387-98981-1.
- Ridout, D. (1958). "The p-adic generalization of the Thue-Siegel-Roth theorem". Mathematika 5: 40–48. doi:10.1112/s0025579300001339. Zbl 0085.03501.
- LeVeque, William J. (2002) . Topics in Number Theory, Volumes I and II. New York: Dover Publications. pp. II:148–152. ISBN 978-0-486-42539-9. Zbl 1009.11001.
- Davenport, H.; Roth, Klaus Friedrich (1955), "Rational approximations to algebraic numbers", Mathematika 2: 160–167, doi:10.1112/S0025579300000814, ISSN 0025-5793, MR 0077577, Zbl 0066.29302
- Dyson, Freeman J. (1947), "The approximation to algebraic numbers by rationals", Acta Mathematica 79: 225–240, doi:10.1007/BF02404697, ISSN 0001-5962, MR 0023854, Zbl 0030.02101
- Roth, Klaus Friedrich (1955), "Rational approximations to algebraic numbers", Mathematika 2: 1–20, 168, doi:10.1112/S0025579300000644, ISSN 0025-5793, MR 0072182, Zbl 0064.28501
- Wolfgang M. Schmidt (1996) . "Diophantine approximation". Lecture Notes in Mathematics (Springer) 785. doi:10.1007/978-3-540-38645-2.
- Wolfgang M. Schmidt (1991). "Diophantine approximations and Diophantine equations". Lecture Notes in Mathematics (Springer-Verlag) 1467. doi:10.1007/BFb0098246.
- Siegel, Carl Ludwig (1921), "Approximation algebraischer Zahlen", Mathematische Zeitschrift 10 (3): 173–213, doi:10.1007/BF01211608, ISSN 0025-5874
- Thue, A. (1909), "Über Annäherungswerte algebraischer Zahlen", Journal für die reine und angewandte Mathematik 135: 284–305, doi:10.1515/crll.1909.135.284, ISSN 0075-4102
- Baker, Alan (1975). Transcendental Number Theory. Cambridge University Press. ISBN 0-521-20461-5. Zbl 0297.10013.
- Baker, Alan; Wüstholz, Gisbert (2007). Logarithmic Forms and Diophantine Geometry. New Mathematical Monographs 9. Cambridge University Press. ISBN 978-0-521-88268-2. Zbl 1145.11004.
- Bombieri, Enrico; Gubler, Walter (2006). Heights in Diophantine Geometry. New Mathematical Monographs 4. Cambridge University Press. ISBN 978-0-521-71229-3. Zbl 1130.11034.
- Vojta, Paul (1987). Diophantine Approximations and Value Distribution Theory. Lecture Notes in Mathematics 1239. Springer-Verlag. ISBN 3-540-17551-2. Zbl 0609.14011.